Facebook Pixel

Unprotected Sex with 2 missed Yaz BC pills - Should I worry?

By April 4, 2010 - 7:32pm
Rate This

I have been taking Yaz birth control for over 9 months now. Because I was late on obtaining refills for this last pack (I had to get my OBGYN's approval for more refills), I started the pack 2 days late - last Friday (April 2nd) when I was supposed to start the new pack on Wednesday (March 31st). I took 2 pills when I started the pack on that Friday (April 2nd) and another 2 pills on Saturday (April 3rd). I know the instructions recommended for a back-up method of BC for the next 7 days, but I acted stupidly and had unprotected sex with my boyfriend that Saturday night (which is last night). I took my scheduled pill this Sunday morning. However, I am a bit concerned with the chance of getting pregnant. Do you think it is pretty high? I know it has been within 72 hours and I could take the "morning-after" pill. If I do decide to take this pill, do I take it along with my scheduled Yaz pills? If so, does this "morning after" pill decrease the effectiveness of the Yaz pills for the next month? Thank you. I really appreciate your comments on this!

Add a Comment5 Comments

I was worried about my period starting a few days earlier last month and the chance of having the unprotected sex during the fertile window (on Day 10 or 11). So, I went ahead and I took the Plan B (one dose only treatment) last night at 5:00 P.M. (approx. 41 hours after the unprotected sex). I know Plan B mentioned that my next period may be a few days early or a few days late this month. If I don't get my period within a week after its due, I will take a pregnancy test. I will keep you posted on what happens.
However, I came down with a cold starting yesterday. I haven't taken anything except Halls Cherry cough drops. In case I need to take Nyquil tonight or any other night this week, I was trying to read up on Plan B's possible drug interactions with cold medicines such as Nyquil. I found none. So, one last question for you: Do you think it is safe to take Nyquil tonight or should I wait a few days?

April 6, 2010 - 8:47am
(reply to kclearh2o)

Here is a list of medicines that are OK to use during pregnancy (please check with your doctor first, as this list may change. This list is easier to read than the link below): http://www.babycenter.com/0_chart-over-the-counter-medications-during-pregnancy_1486462.bc

(Double check the above list with this credible source: http://www.otispregnancy.org/otis-fact-sheets-s13037#1)

Nyquil is not approved as safe to use during pregnancy, because of some of the active ingredients (pseudoephedrine, for one, may cause birth defects). My doctor told me that Benadryl was OK to use during pregnancy, but always check with your doctor first.

April 27, 2010 - 8:05pm

Hi, Kclearh20,

From what you describe, no, I would not think your changes of being pregnant are high. You took the pills as directed for missing two pills, and you probably would not have been ovulating yet anyway (I am assuming you just had a period before you started the new pack of pills).

Most likely you should keep taking your birth control pills as scheduled. Here's what the Plan B One-Step site recommends as to continuing to take them:

"Check with your healthcare professional for instructions on taking your oral contraceptive. You should not deviate from the directions for use of your usual contraceptive."

The only information I found about a decrease in effectiveness was for women taking daily progestin-only birth control pills and certain anti-seizure drugs. Here's a good page of FAQ about Plan B and birth control from the University of Illinois at Urbana-Champaign:


Does this help?

April 5, 2010 - 11:09am
(reply to Diane Porter)

Thank you so much, Diane! I did have a period before I started the new pack of pills. My "heavy" days seemed to be the third and second day before (March 24 & 25) I started the white sugar pills (March 27) of my last pack. I had gradual, not as heavy bleeding until March 30. Because my period started a few days before I started taking the white pills, are my chances of getting pregnant higher? I know that some months my period starts a day or two BEFORE I start the white pills, whereas other months, my period sometimes starts up one or two days AFTER starting the white pills. Before I was on BC 9 months ago, I always seemed to have regular periods. Also, I am taking the low dose of Yaz.

Thank you for the information regarding Plan B. I am still contemplating whether or not I should buy some this afternoon...

April 5, 2010 - 12:11pm
(reply to kclearh2o)


Since the mission of Yaz is to (a) prevent ovulation and (b) make changes in your cervical and uterine lining that make it less friendly to sperm, I would think it would be more dangerous when you start your period earlier rather than later. In other words, because you go more days without a pill, there is a greater chance of ovulation.

Most women who have "normal" cycles and are not on birth control will ovulate about 14 days before their period starts. And then you have to add on the time that an egg can survive and the time that sperm can survive. It would look a little like this for a "normal" 28-day period WITH ovulation:

Day 1: period starts
Days 10-13 since sperm can live up to three days, fertile window starts about here
Day 13-14: ovulation occurs
Day 14-15: since an egg can live 24-36 hours, fertile window extends to about here
Day 27 or 28: new period begins, becoming Day 1.

But again, that is without hormonal birth control.

In order for you to become pregnant, you would have had to ovulate, you would have had to had unprotected sex during the fertile window, your uterine lining would have had to build up enough to support a fertilized egg, and that egg would have had to implant.

What did you decide about the Plan B?

April 6, 2010 - 8:31am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.